More on Progesterone Allergy
I've gotten more than one person emailing me about this possiblity of hormones inducing an allergic response.
I've done a little more research using different words and have come up with some more links. I'm also thinking of a theory to state. Not that it'll be of any use, but you never know....
First, some of the articles I've found:
While I don't completely agree with some of the observations and theories, the article makes some very good points.
And an excerpt:
While many women complain of worsening acne and water retention during their menstrual cycle, there exist a small number in whom the menstrual cycle is associated with a variety of other skin manifestations such as urticaria, eczema, folliculitis, and angioedema. This condition is known as autoimmune progesterone dermatitis (APD) due to the fact that progesterone is most frequently identified as the etiologic agent. In women with irregular menses, the diagnosis may remain elusive for years. We present a case of APD, and review the current literature in regards to clinical features, pathogenesis, diagnosis, and treatment options.
Current therapeutic modalities often attempt to inhibit the secretion of endogenous (body-made) progesterone by the suppression of ovulation. Table 2 lists some of the pharmacologic strategies used in APD. Oral contraceptives (OCPs) are often tried as initial therapy, but have had limited success, possibly due to the fact that virtually all OCPs have a progesterone component. Conjugated estrogens have also been used in the treatment of APD. These did show improvement in many of the patients, but often required high doses [2,16,22]. However, due to the increased risk of endometrial carcinoma with unopposed conjugated estrogens, this treatment is not commonly used today .
2 of the sources that might be of use:
Snyder JL, Krishnaswamy G: Autoimmune progesterone dermatitis and its manifestation as anaphylaxis: a case report and literature review.
Ann Allergy Asthma Immunol 2003, 90:469-77; quiz 477, 571. PubMed Abstract Publisher Full Text
Return to text
Slater JE, Raphael G, Cutler G. B., Jr., Loriaux DL, Meggs WJ, Kaliner M: Recurrent anaphylaxis in menstruating women: treatment with a luteinizing hormone-releasing hormone agonist--a preliminary report.
Obstet Gynecol 1987, 70:542-546. PubMed Abstract Publisher Full Text
Another article excerpt that I had to sign on to PubMed to get to:
Alternatively, leukocytes have progesterone receptors, and progesterone, like many other steroid hormones, can affect immune function. Progesterone can potentiate immune responses to other stimuli, so it is possible that progesterone could be a factor in enhancing allergic reactions or skin reactions caused by other substances or conditions. For example, some women with chronic urticaria (hives) experience cyclical exacerbations of their skin condition corresponding with the menstrual cycle, and it is possible that progesterone plays a role in this process.
If this doc's theory is correct, I'm thinking Singulair might be a good treatment. Leukotrienes are produced by leukocytes and are the cause of allergic inflammation throughout the body.
Please note that Singulair is being watched for mood alteration - as in depression and suicide. Since I am already on an antidepressant, I'm avoiding Singulair.
However, since it has been approved for adult allergies (allergic rhinitis, sinusitis, etc.), and not just asthma, it might be worth it to see if your doc will prescribe it for a 3 month trial.
Another note about Singulair - I did take it before I was on the antidepressant. While I did not note a significant improvement while taking it, the rebound of symptoms worsening when I quit taking it was profound. If you take it and decide to stop, please don't stop suddenly. It might not be pretty.
One of the articles I read has a theory about the connection between hormonal birth control (the pill) and this progesterone allergic response. This makes total sense since prior to the recent SLEW of pills on the market, the incidence of this type of allergic response was virtually unheard of. When the pill first came on the market, it was almost completely estrogen and at very high doses. Since then, it has become a mix of hormones, mostly synthetic and at far lower doses.
Women are taking them for longer periods of time - decades versus a few years. My part of the theory takes this one step further. How many women go on the pill, go off, then start having issues? Mine actually started after my second round of birth control that lasted for a whopping 12 month period. Then WHAM - I was in the ER with hives allllll over my body.
I'm willing to bet there's a very link and the med companies will do anything they can to keep this from being found out. The bottom line, not the patient, is what they care about.
I'd like to work with someone who has the time and ability to go into women's chat rooms to ask if any of them have allergic responses on a monthly basis. I'd like to come up with a FAQs file for them, and I'd like to find out exactly how prevelant it is now. I'd like to know if there is a connection between hormonal birth control (and then subset it into the oral, transdermal and intradermal administration).